Skip to Main Content

++

A 78-year-old woman with hypertension, diabetes mellitus, and osteoporosis presents to the emergency room with her son with unilateral weakness and garbled speech. She was found on the floor of her home after an unknown period of time. She takes hydrochlorothiazide, candesartan, a baby aspirin, metformin, and alendronate. On examination, she appears lethargic but respirations are unlabored. Her blood pressure is 98/65 mm Hg with a heart rate of 128 bpm. Oxygen saturation is 97% on room air. Her speech is slurred. She is oriented to self but not to place or time. Cardiac examination demonstrates an irregularly irregular rhythm. A thorough neurologic examination reveals a right-sided facial droop, and she is unable to lift her right arm or leg off the bed. A CT brain shows a left middle cerebral artery ischemic stroke. An EKG shows atrial fibrillation. A pelvic x-ray shows a left pubic ramus fracture. Her laboratory data show a blood glucose of 360 mg/dL, and findings consistent with acute kidney injury and mild rhabdomyolysis. During hospitalization, she develops a right lower extremity deep vein thrombus and is started on therapeutic anticoagulation.

++

She will be discharged to home in the next 24 hours, with assistance from her son and a hired caregiver. She now needs assistance with taking her medications. You review her medication list and find the following:

++

  • Hydrochlorothiazide and metformin were discontinued.
  • Alendronate was not given during hospitalization.
  • Aspirin was continued during hospitalization.
  • Candesartan was originally substituted with losartan, but then changed to ramipril.
  • New medications include insulin glargine, insulin lispro, metoprolol tartrate, diltiazem, warfarin, atorvastatin, pantoprazole, hydrocodone–acetaminophen, and calcium with vitamin D3.

++
++
++

1. What are important next steps in managing her medication list as you prepare her discharge?

++
++

2. What counseling should you provide to this patient and her caregivers while preparing for discharge?

++

Answers

++

  1. A thorough and detailed medication reconciliation (see definition in Table 64-1) must occur at every transition of care between health care settings. It is important to recognize that medication errors can compromise patient safety and contribute to increased rates of rehospitalization within 30 days after discharge. Reconciliation helps to reduce these errors. Medication changes must be clearly identified and appropriate counseling provided to the patient and caregiver in a patient-centered manner that is sensitive to both health literacy level and cultural background. Additionally, preparing for this transition of care should include direct communication of the recommended medication changes to the patient's primary care provider.

  2. Medication-specific counseling must be provided in order to insure safe medication administration outside of the closely monitored setting of the hospital. For example, this patient has been started on warfarin to reduce her personal risk of recurrent cardioembolic stroke and also to prevent additional deep vein thrombosis. Warfarin administration necessitates detailed counseling on the effects of variable vitamin K intake in ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.